Tennessee, 2003

Damaging Wind in Tennessee, August 17, 2003

August 17, 2003 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 17, 1:05 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 17, 1:05 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
205 PM CDT SUN AUG 17 2003

AN UPPER LEVEL SHORT WAVE OVER WISCONSIN WILL DROP SOUTHWARD TO THE
TENNESSEE VALLEY TONIGHT. AN UPPER LEVEL HIGH OVER THE MISSISSIPPI
VALLEY AND SOUTHERN PLAINS WILL REMAIN STATIONARY THROUGH WEDNESDAY.
MEANWHILE A CLOSED LOW OVER THE NORTHERN ROCKYS WILL OPEN UP AS A
WAVE WHILE IT DROPS INTO THE NORTHERN PLAINS. IT WILL THEN TRACK
EASTWARD AS A TROF REACHING THE MID AND UPPER MISSISSIPPI VALLEY BY
WEDNESDAY NIGHT.  AT THE SURFACE A HIGH PRESSURE AREA OVER THE GREAT
LAKES WILL SPREAD SOUTHWARD AND DROP A WEAK COLD FRONT ACROSS THE MID
SOUTH TONIGHT. AHEAD OF THIS FRONT SURFACE HEATING THIS AFTERNOON IN
A MOIST ENVIRONMENT (SURFACE DEW POINTS IN THE MID 70S AND 850MB DEW
POINTS 15DEG C)...COULD FUEL THE DEVELOPMENT OF SCATTERED
THUNDERSTORMS MAINLY NORTHEAST PORTIONS OF THE REGION...WHERE THERE
IS LESS OF A CAPPING INVERSION...LATER THIS AFTERNOON AND THIS
EVENING. WITH ADDITIONAL SUPPORT FROM THE WAVE MOVING SOUTH FROM
WISCONSIN THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH THE
GREATEST THREAT OF DAMAGING WINDS AND LARGE HAIL OVER THE NORTHEAST
PART OF THE MID SOUTH TONIGHT. AFTER TONIGHT EXPECT CONTINUED HOT AND
HUMID WEATHER WITH AFTERNOON HEAT INDICES 100 TO 105 DEGREES MAINLY
SOUTHWEST PORTIONS OF THE REGION. A COLD FRONT WILL MOVE INTO THE MID
SOUTH AREA AND CAUSE SCATTERED SHOWERS AND THUNDERSTORMS THURSDAY AND
FRIDAY.

.MEG...NONE.
Hazardous weather outlook, Aug 17, 2:33 PM CST, 24 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-180930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM CDT. SCATTERED
THUNDERSTORMS THIS EVENING. SOME STORMS MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP MONDAY AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH
SATURDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

JCL

In the hours before

Special weather statement, Aug 17, 2:25 PM CST, 32 minutes before
TNZ004-172045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT SUN AUG 17 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF SPRINGVILLE AT
325 PM CDT...MOVING SOUTH AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN HENRY COUNTY...INCLUDING THE CITY OF PARIS...SHOULD MONITOR
THIS STORM CLOSELY.

The radar

The Paducah radar (KPAH), 95 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
August 17, 2:57 PM CST to 3:05 PM CST
Where
Henry County, Paris
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.300, -88.317

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377163.